Montana, 2007

Hail in Montana, May 12, 2007

May 12, 2007 · NWS TFX · 1 event in 1 county or zone

A weather disturbance moved across the region, setting off numerous thunderstorms. There were many reports of pea to marble sized hail, with a few large hail reports penny sized or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A weather disturbance moved across the region, setting off numerous thunderstorms. There were many reports of pea to marble sized hail, with a few large hail reports penny sized or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 12, 5:30 PM MST, 10 minutes earlier.

Area forecast discussion, May 12, 5:30 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SAT MAY 12 2007

.UPDATE...
WILL DO A QUICK UPDATE TO CANCEL THE SEVERE THUNDERSTORM WATCH
FOR GALLATIN COUNTY. VERY DRY AIR OVER SOUTHWEST MONTANA. SCATTERED
THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS EVENING BUT DO
NOT EXPECT SEVERE OVER SOUTHWESTERN ZONES.

&&

AVIATION...
UPDATED 2320Z.
A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL AND NORTHERN ZONES
THROUGH THIS EVENING. THE AIRMASS IS UNSTABLE ENOUGH TO EXPECT AT
LEAST A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 50 KNOTS AND
PENNY-SIZED HAIL. THESE SHOULD OCCUR MAINLY OVER THE PLAINS. ALSO
EXPECT LOCAL IFR CONDITIONS IN HEAVY RAIN ASSOCIATED WITH THE
THUNDERSTORMS. THERE EXISTS CONSIDERABLE UNCERTAINTY WITH RESPECT TO
FORECAST SURFACE WIND DIRECTIONS THROUGHOUT THE PERIOD. HOWEVER
CONFIDENCE IS PRETTY HIGH THAT WINDS SPEEDS WILL BE LESS THAN 20
KNOTS EXCEPT IN THUNDERSTORMS. THERE IS SOME DISAGREEMENT AS TO WHAT
WILL OCCUR LATE TONIGHT INTO SUNDAY MORNING. HAVE GONE WITH COLD
FRONTAL PASSAGE OVER THE NORTHERN AND EASTERN PLAINS BY LATE
TONIGHT. HAVE LEANED WITH MVFR/IFR VISIBILITIES IN RAIN AND LOW
CEILINGS. CAMP

&&

.PREV DISCUSSION... (ISSUED 520 PM MDT SAT MAY 12 2007)
TONIGHT THROUGH MONDAY...ACTIVE WEATHER PATTERN OVER THE REGION
FOR THE NEXT 24 HOURS. A WARM AND MOIST AIRMASS IN PLACE HAS
CAUSED THE ATMOSPHERE TO BECOME QUITE UNSTABLE. AN UPPER LEVEL LOW
MOVING ONTO THE PACIFIC NORTHWEST COAST AND A SHORT WAVE EMBEDDED
IN THE FLOW ALOFT WILL PROVIDE THE LIFT TO TRIGGER THUNDERSTORM
DEVELOPMENT. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING
HAIL BEING THE MAIN CONCERN. GUSTY WINDS WILL ALSO ACCOMPANY THESE
STORMS. THE MAIN THREAT WILL BE FROM 300 PM THROUGH 900 PM.

AS THE UPPER LEVEL LOW MOVES ACROSS THE PACIFIC
NORTHWEST...PRECIPITATION WILL DEVELOP OVER SOUTHERN CANADA AND FAR
NORTHERN MONTANA. THIS PRECIPITATION WILL SPREAD SOUTHEAST DURING
THE DAY. TEMPERATURES WILL BE MUCH COOLER ACROSS NORTH CENTRAL
MONTANA SUNDAY DUE TO THE CLOUDS AND PRECIPITATION. SOUTHWEST
MONTANA AND INTO FERGUS COUNTY WILL REMAIN ON THE WARM SIDE OF THE
SYSTEM UNTIL AFTERNOON. THIS WILL AGAIN BRING THE THREAT FOR
THUNDERSTORMS. THE MAIN SEVERE THREAT ON SUNDAY WILL LIKELY BE EAST
OF THE AREA THOUGH AN ISOLATED SEVERE STORM WOULD NOT BE OUT OF THE
QUESTION ALONG OUR EASTERN BORDER.

SHOWERS AND THUNDERSTORMS WILL START TO PUSH OUT OF THE AREA SUNDAY
NIGHT. BY MONDAY MORNING WESTERN AND NORTHERN AREAS OF THE CWA WILL
BE UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. STILL SOME UNCERTAINTY
WHEN THE SYSTEM WILL EXIT THE AREA...THUS HAVE LEFT IN SOME LOW POPS
FOR THE EASTERN COUNTIES. MEIER

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF
OVER THE MONTANA/DAKOTA BORDER WILL MOVE EAST WHILE AN UPPER
LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL MOVE OVER THE
ROCKIES. THIS WILL GRADUALLY WARM...DRY...AND STABILIZE THE
AIRMASS. AFTERNOONS WILL STILL SEE THE DEVELOPMENT OF SOME
CONVECTION...MAINLY OVER THE SOUTHWEST ZONES...BUT WIDESPREAD
PRECIPITATION IS NOT EXPECTED. TEMPS WILL BE SLIGHTLY ABOVE
NORMALS AND CONTINUE TO TREND UPWARDS THROUGH WEDNESDAY. A SERIES
OF WEAK DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL HELP MOVE
COOLER CANADIAN AIR INTO THE AREA...BUT TEMPS WILL STAY WELL ABOVE
NORMALS. BY FRIDAY...A SHORT WAVE AND ASSOCIATED COLD FRONT WILL
DROP TEMPS DOWN TO NEAR NORMALS. THE AIRMASS CONTINUES TO COOL
AND MOISTEN AS A SHORTWAVE MOVES ACROSS THE ROCKIES SATURDAY.
THIS WILL KEEP THE AIRMASS UNSETTLED AND SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE ZONES. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  36  63 /  60  50  30  10
CTB  43  54  33  60 /  50  60  20   0
HLN  51  68  42  66 /  60  50  40  10
BZN  47  76  39  66 /  30  40  50  10
WEY  40  72  29  63 /  20  20  30  10
DLN  45  73  39  67 /  20  30  20   0
HVR  51  64  38  64 /  60  50  40  10
LWT  50  68  38  59 /  30  50  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR
MTZ011>014-047>054.

&&

SHORT TERM...MEIER
LONG TERM...BLANK
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 12, 1:40 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SAT MAY 12 2007

MTZ011>014-047>055-132045-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST AND NORTH CENTRAL
MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING LARGE HAIL. ALONG WITH THE LARGE HAIL...A
FEW OF THE SEVERE STORMS MAY PRODUCE DAMAGING WIND GUSTS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-132045-
BEAVERHEAD-MADISON-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA LATE THIS
AFTERNOON. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-132045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-
240 PM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTHERN MONTANA LATE THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS WILL BE
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY
THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR
INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 12, 4:42 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 PM MDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             UTICA                   46.97N 110.09W
05/12/2007  M0.25 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            0.25 INCHES OF RAIN MEASURED.

&&

SAUCIER
Local storm report, May 12, 4:48 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             LEWISTOWN               47.06N 109.43W
05/12/2007  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN THE LEWISTOWN AREA.

&&

BRUSDA
Local storm report, May 12, 4:57 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       STANFORD                47.15N 110.22W
05/12/2007  M1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&

SAUCIER

The radar

The Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Liberty

When
May 12, 5:40 PM MST
Where
Liberty County, 3.74 mi E of Marias
Measured
0.88 in hail
Reported by
County Official
Coordinates
48.310, -110.970

Hail covering road. Marble to Nickel sized. Two cars slid off of SR 223.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24274.